Alert archive / Wyoming / Special Weather Statements in 2011

Special Weather Statement, NWS Riverton, WY

August 5, 2011Lincoln County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 5, 2011, 6:05 PM MDT for Lincoln County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 6:05 PM MDT (00:05 UTC)
Expired
Aug 5, 2011, 6:45 PM MDT
In force
40 min
Issued by
NWS Riverton, WY

County Lincoln County, WY

The radar

The Pocatello radar (KSFX), 159 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3999 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WWUS85 KRIW 060005
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
605 PM MDT FRI AUG 5 2011

WYZ023-024-027-060045-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-STAR VALLEY
WY-
605 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN SUBLETTE AND
CENTRAL LINCOLN COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
STAR VALLEY REST AREA TO 7 MILES NORTHWEST OF COKEVILLE...AND MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
U.S. HWY 30/89 MILE MARKER 10...U.S. HWY 89 MILE MARKER 60 AND
COKEVILLE AROUND 610 PM MDT.
STAR VALLEY REST AREA...FAIRVIEW AND AUBURN AROUND 615 PM MDT.
LINCOLN COUNTY FAIRGROUNDS...U.S. HWY 89 MILE MARKER 80...U.S. HWY 89
MILE MARKER 70...SALT RIVER PASS...GROVER...U.S. HWY 89 MILE MARKER
90...SMOOT AND AFTON AROUND 625 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 11105 4295 11062 4212 11057 4207 11105
TIME...MOT...LOC 0005Z 263DEG 16KT 4282 11105 4217 11100

$$

SKRBAC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:17 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 5, 3:17 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT FRI AUG 5 2011

.SHORT TERM...TONIGHT THROUGH MONDAY
THE CIRCULATION THAT BROUGHT THE NOCTURNAL LIGHTNING SHOW TO CENTRAL
AND WESTERN WYOMING LAST NIGHT IS NOW CENTERED JUST NORTHWEST OF
BILLINGS. WRAP AROUND MOISTURE IS FEEDING THE FIELD OF GROWING
CUMULUS OVER THE NORTHWEST WYOMING MOUNTAINS. OTHER STORM CELLS
HAVE FORMED OVER THE NORTHERN THIRD OF THE CWA. HAVE SCALED BACK
ON THE POPS FOR THE REMAINDER OF THIS AFTERNOON AND EVENING OVER
THE WHOLE CWA IN GENERAL GIVEN THE DRY SLOT MOVING NORTHEAST INTO
WYOMING BEHIND THIS SYSTEM BUT KEPT SCATTERED POPS IN THE
NORTHWEST AS WELL AS IN THE BIG HORN MOUNTAINS AND THE LOWER
ELEVATIONS OF JOHNSON COUNTY WHERE THE BEST CAPE GRADIENT WILL BE.
A SURFACE COLD FRONT WILL BE TRACKING SOUTH ACROSS AREAS EAST OF
THE DIVIDE THIS EVENING WHICH WILL ADD TO THE SURFACE CONVERGENCE.

THE WESTERLY FLOW WILL BECOME MORE DIFLUENT SATURDAY RESULTING IN
DRIER WEATHER. THE ONLY ISOLATED CONVECTION EXPECTED TO TAKE PLACE
WILL BE NW WY WHERE FAVORABLE TOTAL TOTALS EXIST.

ON SUNDAY SOME WEAK DISTURBANCES IN THE WESTERLY FLOW WILL SLIGHTLY
INCREASE THE CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS OVER
NORTHERN AND CENTRAL WYOMING.

MONDAY WILL FEATURE AN INCREASE IN POPS FOR CONVECTION ALONG AND
NORTHEAST OF A SURFACE BOUNDARY THAT WILL ESTABLISH ITSELF ALONG THE
CONTINENTAL DIVIDE AS DEW POINTS WILL BE HIGHER TO THE NORTH AND
EAST OF THE BOUNDARY. AS A SERIES OF WEAK DISTURBANCES TRAVEL
EAST SOUTHEAST...BISECTING THE SURFACE BOUNDARY...SCATTERED
THUNDERSTORMS WILL RESULT.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
GFS AND ECMWF ARE FORECASTING A WEST NORTHWEST FLOW ALOFT MONDAY
THROUGH THURSDAY WITH A SERIES OF SHORTWAVES MOVING THROUGH THIS
FLOW PATTERN. A BOUNDARY AT THE SURFACE WILL SET UP ALONG THE EAST
SLOPES OF THE DIVIDE...MAINLY FROM YELLOWSTONE NATIONAL PARK TO THE
EAST SLOPES OF THE WIND RIVER MOUNTAINS TO CASPER MOUNTAIN.
NORTHEAST OF THIS BOUNDARY SURFACE DEWPOINTS WILL BE HIGHER AND A
BETTER CHANCE OF CONVECTION MONDAY THROUGH THURSDAY. MUCH OF
SOUTHWEST WY WILL STAY IN THE DRIER AIR WITH LITTLE CHANCE OF STORMS
MONDAY THROUGH THURSDAY. HAVE MADE ADJUSTMENTS TO THE FORECAST TO
REFLECT THIS THINKING. IT APPEARS NEXT FRIDAY WILL BE MOSTLY DRY AS
DRIER AIR WORKS INTO THE REGION. THE COOLER AIR PUSHES SOUTH FOR
MONDAY AND TUESDAY ESPECIALLY OVER THE NORTHERN ZONES WITH THE
BOUNDARY SETTLING ALONG THE EAST SLOPES OF THE DIVIDE. THEN GRADUAL
WARMING WEDNESDAY THROUGH NEXT FRIDAY. WEST OF THE DIVIDE
TEMPERATURES WILL BE SEASONAL WITH LITTLE DAY TO DAY CHANGE.

&&

.AVIATION...
WEAK HIGH PRESSURE SETTLES OVER WYOMING THROUGH SATURDAY WITH
GENERALLY DRY CONDITIONS AND FAIRLY WEAK FLOW ALOFT. A FEW
THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN WYOMING...ESPECIALLY
OVER THE MOUNTAINS. GUSTY WINDS AND BRIEF HEAVY RAIN MAY RESULT IN
MVFR CONDITIONS NEAR THE STORMS EARLY TONIGHT...THEN AGAIN SATURDAY
AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS WILL PREVAIL
ACROSS WEST CENTRAL WYOMING THIS WEEKEND.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL REDEVELOP MAINLY OVER NORTHERN WYOMING
THIS EVENING WITH ISOLATED ACTIVITY OVER CENTRAL WYOMING. THE
WEATHER WILL TREND DRIER FOR THE WEEKEND. BY MONDAY A SURFACE
FRONTAL BOUNDARY WILL BECOME ESTABLISHED ALONG THE CONTINENTAL
DIVIDE WHICH WILL INCREASE THE CHANCES OF LATE DAY THUNDERSTORMS FOR
AREAS ALONG AND EAST OF THE DIVIDE. TEMPERATURES WILL REMAIN
SEASONAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...AR
AVIATION...KPL
FIRE WEATHER...LIPSON
HYDROLOGY...TEAM RIVERTON
Hazardous weather outlook, Aug 5, 11:45 AM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1145 AM MDT FRI AUG 5 2011

WYZ001>020-022>030-061100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1145 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND
NORTHEAST WYOMING TODAY THROUGH THIS EVENING.  THE
ACTIVITY WILL BE MORE ISOLATED ACROSS NORTH CENTRAL AND CENTRAL
WYOMING. FREQUENT DANGEROUS LIGHTNING...GUSTY WIND AND
PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH MONDAY...INCREASE IN FIRE DANGER FOR SOUTH AND
SOUTHWEST WITH WARM...VERY DRY AND BREEZY AFTERNOONS. ISOLATED
THUNDERSTORMS IN THE CENTRAL AND NORTH.

TUESDAY THROUGH THURSDAY...A CHANCE OF THUNDERSTORMS OVER THE NORTH
AND EAST CENTRAL EACH DAY WITH SOME STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL SIZE AND WIND GUSTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 5, 4:12 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MDT FRI AUG 5 2011

WYZ010-011-052300-
NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY-
412 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
500 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
I90 MILE MARKER 60 TO I90 EXIT 82...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
POWDER RIVER REST AREA AND I90 EXIT 88 AROUND 420 PM MDT.
I90 EXIT 91 AROUND 425 PM MDT.
I90 MILE MARKER 95 AROUND 430 PM MDT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 75 AND
95.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4409 10625 4450 10666 4453 10600 4410 10600
TIME...MOT...LOC 2212Z 265DEG 28KT 4443 10646 4417 10620

SKRBAC
Special weather statement, Aug 5, 4:17 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT FRI AUG 5 2011

WYZ001-052300-
YELLOWSTONE NATIONAL PARK WY-
417 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN
TETON COUNTIES IN NORTHWEST WYOMING UNTIL 500 PM MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF MYSTIC FALLS...OR 14 MILES
SOUTHEAST OF WEST YELLOWSTONE...MOVING EAST AT 15 MPH.

HAIL UP TO A QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
FAIRY FALLS AND MYSTIC FALLS AROUND 425 PM MDT.
GOOSE LAKE AND OLD FAITHFUL AROUND 430 PM MDT.
LOWER BASIN LAKE...KEPLER CASCADES AND GRAND LOOP RD MADISON TO GRANT
AROUND 435 PM MDT.
FOUNTAIN PAINT POT AND SCAUP LAKE AROUND 440 PM MDT.
CRAIG PASS AROUND 450 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4447 11104 4457 11105 4464 11105 4473 11048
      4438 11037 4435 11104 4447 11105
TIME...MOT...LOC 2216Z 258DEG 14KT 4450 11092

LAVOIE
Local storm report, Aug 5, 4:36 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
436 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     BUFFALO                 44.34N 106.72W
08/05/2011  M0 MPH           JOHNSON            WY   ASOS

            BUFFALO ASOS REPORTED A PEAK WIND GUST OF 60 MPH AT
            1559L.

&&

SKRBAC
Local storm report, Aug 5, 4:54 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
454 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     BUFFALO                 44.34N 106.72W
08/05/2011  M60 MPH          JOHNSON            WY   ASOS

            BUFFALO ASOS REPORTED A 60 MPH WIND GUST FROM A
            THUNDERSTORM AT 1559L

&&

SKRBAC
Special weather statement, Aug 5, 4:58 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
458 PM MDT FRI AUG 5 2011

WYZ001-052345-
YELLOWSTONE NATIONAL PARK WY-
458 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK AND NORTHWESTERN
TETON COUNTIES IN NORTHWEST WYOMING UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEPLER CASCADES...OR 21 MILES SOUTHWEST OF
LAKE...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
GRANT VILLAGE AROUND 510 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4468 11067 4434 11044 4420 11104 4451 11104
TIME...MOT...LOC 2257Z 259DEG 25KT 4445 11071

LAVOIE
Special weather statement, Aug 5, 6:05 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
605 PM MDT FRI AUG 5 2011

WYZ023-024-027-060045-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-STAR VALLEY
WY-
605 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN SUBLETTE AND
CENTRAL LINCOLN COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
STAR VALLEY REST AREA TO 7 MILES NORTHWEST OF COKEVILLE...AND MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
U.S. HWY 30/89 MILE MARKER 10...U.S. HWY 89 MILE MARKER 60 AND
COKEVILLE AROUND 610 PM MDT.
STAR VALLEY REST AREA...FAIRVIEW AND AUBURN AROUND 615 PM MDT.
LINCOLN COUNTY FAIRGROUNDS...U.S. HWY 89 MILE MARKER 80...U.S. HWY 89
MILE MARKER 70...SALT RIVER PASS...GROVER...U.S. HWY 89 MILE MARKER
90...SMOOT AND AFTON AROUND 625 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 11105 4295 11062 4212 11057 4207 11105
TIME...MOT...LOC 0005Z 263DEG 16KT 4282 11105 4217 11100

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:14 PM MDTSpecial Weather StatementRIWBig Horn46 min

Nearby

Special Weather Statements in Wyoming, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.